You are not currently logged in.
Access JSTOR through your library or other institution:
Hardy's Reduction for a Class of Liouville Integrals of Elementary Functions
Jaime Cruz-Sampedro and Margarita Tetlalmatzi-Montiel
The American Mathematical Monthly
Vol. 123, No. 5 (May 2016), pp. 448-470
Published by: Mathematical Association of America
Stable URL: http://www.jstor.org/stable/10.4169/amer.math.monthly.123.5.448
Page Count: 23
You can always find the topics here!Topics: Mathematical integrals, Rational functions, Integers, Mathematical functions, Mathematical theorems, Polynomials, Partial fraction decomposition, Linear algebra, Mathematical integration, Numbers
Were these topics helpful?See somethings inaccurate? Let us know!
Select the topics that are inaccurate.
Preview not available
This paper is concerned with a class of integrals whose integrands are the product of a rational function times the exponential of a nonconstant rational function. We call these Liouville integrals. For these integrals, we provide a student-friendly algorithm producing a two-term decomposition with minimum transcendental and maximum elementary components. This decomposition fulfills the conditions of Hardy's reduction theory, determines whether these integrals are elementary functions, and when in the affirmative, finds them. To achieve our goal, we use partial fraction decomposition, simple notions of linear algebra, and a special case of an 1835 theorem of Liouville that we refer to as Liouville's criterion on integration. There is in the literature a complete algorithm to decide if the integral of an elementary function is also elementary. Ours is a gentle alternative for the class of Liouville integrals.
Copyright the Mathematical Association of America 2016